Autoimmune Myocarditis With AV Block: Too Much of a Good Thing?
An 81-year-old man with stage IV lung adenocarcinoma presented with several weeks of progressive dyspnea on exertion and fatigue. He began treatment with the immune checkpoint inhibitor pembrolizumab 6 weeks prior, receiving 2 doses. Prior treatment with carboplatin and pemetrexed caused intolerable nausea after 1 cycle.
Initial examination was notable for normal vital signs and an irregular pulse. The chest was clear on auscultation, and there was no peripheral edema. The electrocardiogram (Figure 1) was significantly different from an earlier record (Figure 2). Chest radiograph showed clear lungs and no signs of heart failure or cardiac enlargement (Figure 3). Laboratory testing was notable for troponin-I 9.37 ng/mL (normal 0.00-0.50 ng/mL), creatine kinase-muscle/brain 102.7 ng/mL (normal 0.6-6.3 ng/mL), and brain natriuretic peptide 242 pg/mL (normal <101 pg/mL). C-reactive protein was 50 mg/L (normal <5 mg/L) and erythrocyte sedimentation rate 59 mm/hr. Cardiac catheterization with coronary angiography revealed no obstructive disease and decreased left ventricular (LV) function (ejection fraction [EF] ~40% and end-diastolic pressure 15 mmHg). He had a normal LVEF by echocardiography done 2 months earlier. Transthoracic echocardiography revealed new, diffuse biventricular dysfunction. Pulmonary ventilation/perfusion matching was low probability for pulmonary embolism.
Overnight, he developed high-degree atrioventricular (AV) block requiring transvenous pacing (Figure 4). A permanent pacemaker was subsequently implanted after 4 days.
Which of the following is the most likely etiology of the patient's cardiomyopathy?